Hail, Mason
- When
- May 22, 12:22 PM CST to 12:23 PM CST
- Where
- Mason County, 1 mi S of Manito
- Measured
- 1.5 in hail
- Reported by
- Mesonet
- Coordinates
- 40.406, -89.770
A strong cold front interacting with a highly unstable airmass triggered several rounds of thunderstorms across central Illinois during the afternoon of May 22nd. Numerous reports of large hail were received, with up to golfball-sized stones occurring across parts of Mason County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A strong cold front interacting with a highly unstable airmass triggered several rounds of thunderstorms across central Illinois during the afternoon of May 22nd. Numerous reports of large hail were received, with up to golfball-sized stones occurring across parts of Mason County. In addition, 60 to 70 mph winds downed trees across Knox County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 22, 11:11 AM CST, 1 hour 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 1211 PM CDT SUN MAY 22 2011 .DISCUSSION... ISSUED 1023 AM CDT SUN MAY 22 2011 PRIMARY FORECAST CONCERN IS WITH SEVERE WEATHER POTENTIAL. MOST RECENT SPC OUTLOOK HAS THE NORTHWEST 2/3 OF THE CWA AS PART OF A MODERATE RISK OF SEVERE WEATHER. LARGE AREA OF CLEAR SKIES HAS BEEN OVER MUCH OF THE CWA THIS MORNING...EXCEPT FOR SOME SCATTERED SHOWERS/THUNDERSTORMS NEAR I-70 NORTHEAST TO NEAR DANVILLE. NORTHWEST HALF OF THE CWA STILL RATHER CAPPED PER LATEST LAPS ANALYSIS...BUT CAP SHOULD ERODE QUICKLY THROUGH EARLY AFTERNOON. MODIFYING THE 12Z ILX SOUNDING FOR AFTERNOON CONDITIONS YIELDS CAPE VALUES OVER 3000 J/KG AND NO CAP BY 21Z. ANALYSIS OF SRH...LAPSE RATES...VGP...AND BRN SHEAR FROM THE LATEST NAM MODEL IS SUPPORTIVE OF SUPERCELL DEVELOPMENT ALONG EITHER SIDE OF THE MISSISSIPPI RIVER BY LATE AFTERNOON. MAIN QUESTION IS WITH TIMING OF DEVELOPMENT. LATEST NAM MODEL SUGGESTS THE STORMS WOULD BE AS FAR EAST AS I-55 BY MID AFTERNOON...WITH THE HRRR...RUC AND 4KM ARW/NMM MODELS KEEPING THINGS WEST OF GALESBURG AND RUSHVILLE UNTIL LATE AFTERNOON. NO OBVIOUS FORCING MECHANISM AS FAR EAST AS I-55 AT THAT TIME...SO WILL LEAN MORE TOWARD THE TIMING ON THE OTHER MODELS FOR NOW. ZONE/GRID UPDATE EARLIER WAS PRIMARILY DONE TO REFLECT THE SHOWER TRENDS IN EAST CENTRAL ILLINOIS...AS WELL AS UPDATE WEATHER GRIDS TO MENTION SEVERE THREAT. TEMPERATURES AND WINDS STILL LOOK GOOD. GEELHART && .AVIATION... ISSUED 1211 PM CDT SUN MAY 22 2011 LITTLE CHANGE MADE TO PREVIOUS TAF SET. MAIN CONCERN REMAINS WITH THUNDERSTORM DEVELOPMENT LATER THIS AFTERNOON AND EVENING. INDIVIDUAL STORMS INITIALLY WILL BE CAPABLE OF PRODUCING WINDS OVER 50 KNOTS AS WELL AS HAIL...THEN WILL TRANSITION MORE INTO A SOLID LINE AS THE STORMS PUSH FURTHER EAST ACROSS THE TAF SITES. MOST LIKELY TIME FRAME FOR THE WORST OF THE STORMS APPEARS TO BE AS EARLY AS 23-24Z AROUND KPIA/KSPI...RANGING TO AROUND 02-03Z AROUND KDEC/KCMI. ONCE THE LINE PASSES...VFR CONDITIONS TO PREVAIL. INCREASING PRESSURE GRADIENT LATE IN THE PERIOD SHOUD ALLOW GUSTS TO REACH 20-25 KNOTS AGAIN BY LATE MONDAY MORNING. GEELHART && .PREV DISCUSSION... ISSUED 330 AM CDT SUN MAY 22 2011 UNSETTLED WEATHER PATTERN EXPECTED THROUGH MID WEEK ACROSS CENTRAL IL. SPC CONTINUES SLIGHT RISK OF SEVERE STORMS TODAY AND SHIFTS SLIGHT RISK SOUTH OF I-70 MON AND TUE. 00Z MODELS ARE IN DECENT AGREEMENT NEXT FEW DAYS AND EVEN 00Z GFS AND ECMWF IN FAIR AGREEMENT WITH HANDLING UPPER LEVEL LOW MOVING INTO IL DURING MID WEEK. BUT QPF FIELDS WITH MCS/S CONTINUE TO VARY BETWEEN MODELS AND FROM ONE MODEL RUN TO THE NEXT...SO CONFIDENCE IN RAINFALL AMOUNTS EACH PERIOD IS LOW. HPC PAINTS HEAVY QPF OVER CENTRAL AND SW IL INTO MO NEXT 5 DAYS SO FLOOD POTENTIAL WILL LIKELY INCREASE THROUGH MID WEEK. SHORT TERM...TODAY THROUGH TUESDAY NIGHT. WEAKENING MCS WITH ASSOCIATED SCATTERED THUNDERSTORMS MOVING EAST ACROSS EASTERN IA...NE MO INTO NW IL TOWARD THE IL RIVER WITH A THUNDERSTORM NORTH OF PEORIA AND FROM QUINCY WEST. RADAR MOSAIC SHOWS OUTFLOW BOUNDARY JUST EAST OF THE IL RIVER AND SHOWED THE WARM FRONT LIFTING NE OF DANVILLE AROUND 1 AM WHEN SE WINDS SHIFTED SOUTH. STRONG 995 MB LOW PRESSURE WAS OVER CENTRAL SD WITH ITS WARM FRONT OVER FAR NE IL NEAR CHICAGO. FAIRLY MOIST DEWPOINTS OVER CENTRAL/SE IL FROM 60-65F WITH SOUTH WINDS 5 TO 15 MPH. ALOFT UPPER LEVEL RIDGE THAT WAS OVER IL 24 HOURS AGO HAD SHIFTED EAST INTO THE APPALACHIANS WHILE STRONG 553 DM 500 MB LOW WAS ALONG THE SD/NE BORDER PUTTING IL IN A SW UPPER LEVEL FLOW. MODELS CONTINUE TO BRING STRONG SURFACE AND UPPER LEVEL LOW INTO NORTHERN WI BY DAWN MONDAY. AIR MASS IN WARM SECTOR OVER CENTRAL IL GETS QUITE UNSTABLE BY AFTERNOON WITH CAPES ELEVATING BETWEEN 2000 AND 3500 J/KG AND HIGHEST SE OF THE IL RIVER. ISOLATED TO SCATTERED CONVECTION TO OCCUR THIS MORNING OVER CENTRAL IL AND EXPECT MORE WIDESPREAD CONVECTION TO DEVELOP DURING MID/LATE AFTERNOON ESPECIALLY OVER THE IL RIVER VALLEY. SPC HAS ALL OF AREA IN A SLIGHT RISK THIS AFTERNOON AND EVENING WITH 30% CHANCE OF VERY LARGE HAIL 2 INCH OR LARGE WEST OF I-57...30% OF DAMAGING WIND GUSTS FROM THE IL RIVER SE AND 10% RISK OF STRONG TORNADOES OVER THE IL RIVER VALLEY. HIGHS IN THE MID TO UPPER 80S WITH MUGGY DEWPOINTS IN THE MID TO UPPER 60S BY AFTERNOON. BREEZY S/SW WINDS 15 TO 25 MPH AND GUSTS TO 30 MPH BY AFTERNOON. CONVECTION CHANCES TO DIMINISH OVERNIGHT BUT EXPECT MORE TO DEVELOP BY MON AFTERNOON WITH ANOTHER WARM AND HUMID DAY WITH HIGHS IN THE LOW TO MID 80S EXPECTED WITH COLD FRONT SETTLING SOUTHWARD INTO NORTHERN IL. SPC SHIFTED SLIGHT RISK OF SEVERE STORMS SOUTH OF I-70 WHERE AIR MASS MORE UNSTABLE. FRONTAL BOUNDARY APPEARS TO PRESS INTO SOUTHERN IL BY TUE AND THEN BECOME MORE ACTIVE WITH SHORT WAVES AND LOW PRESSURE MOVING ALONG IT. SO LIKELY CHANCES OF SHOWERS AND THUNDERSTORMS SHIFT NORTHWARD FROM SOUTHERN IL INTO CENTRAL IL BY TUE. SPC CONTINUES SLIGHT RISK OF SEVERE STORMS SOUTH OF I-70 TUE. NOT AS WARM OVER CENTRAL IL TUE WITH HIGHS RANGING FROM LOWER 70S FROM I-74 NORTH TO THE UPPER 70S AND LOWER 80S IN SE IL. LONG TERM...WEDNESDAY THROUGH SATURDAY. ANOTHER STRONG CUTOFF UPPER LEVEL LOW AND ASSOCIATED SURFACE LOW TO EMERGE OVER THE CENTRAL PLAINS BY WED AND MOVE INTO IL THU. THIS TO LIKELY BRING MORE SHOWERS AND THUNDERSTORMS TO CENTRAL AND SE IL WITH HEAVY RAINS ALSO A THREAT. WILL CONTINUE A TEMP GRADIENT FROM COOLER READINGS NORTH TO WARMER READINGS SOUTH DURING MID WEEK. UPPER LEVEL LOW WEAKENS AS IT SHIFTS EAST OF IL FRI BUT ANOTHER UPPER LEVEL LOW/TROF TO SETTLE INTO THE MIDWEST NEXT WEEKEND KEEPING A CHANCE OF SHOWERS AROUND ALONG WITH BELOW NORMAL TEMPS. HUETTL && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1134 AM CDT SUN MAY 22 2011 ILZ036-040-041-047-049-050-231100- CASS-FULTON-MASON-MORGAN-SCHUYLER-SCOTT- 1134 AM CDT SUN MAY 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THROUGH THIS EVENING. SOME OF THE STORMS WILL PRODUCE DAMAGING WIND GUSTS OVER 70 MPH...GOLF BALL SIZE HAIL OR LARGER...FREQUENT LIGHTNING AND TORNADOES. THE STORMS SHOULD BEGIN TO FORM EARLY THIS AFTERNOON ACROSS MISSOURI AND IOWA...THEN MOVE INTO ILLINOIS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A DAILY THREAT OF THUNDERSTORMS MONDAY THROUGH THURSDAY... WITH THE BEST CHANCES OF THUNDERSTORMS DURING THE AFTERNOON AND EVENING HOURS. SOME OF THESE STORMS COULD BE STRONG WITH HEAVY RAINS. WATER LEVELS ON THE ILLINOIS RIVER WILL CONTINUE TO SLOWLY FALL... ALTHOUGH IT WILL REMAIN ABOVE FLOOD STAGE THROUGH THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON AND EARLY EVENING...MOST LIKELY THROUGH ABOUT 8 PM. ILZ027>031-037-038-042-043-048-051-231100- DE WITT-KNOX-LOGAN-MARSHALL-MCLEAN-MENARD-PEORIA-SANGAMON-STARK- TAZEWELL-WOODFORD- 1134 AM CDT SUN MAY 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THROUGH THIS EVENING. SOME OF THE STORMS WILL PRODUCE DAMAGING WIND GUSTS OVER 70 MPH...GOLF BALL SIZE HAIL OR LARGER...FREQUENT LIGHTNING AND TORNADOES. THE STORMS SHOULD BEGIN TO FORM EARLY THIS AFTERNOON ACROSS MISSOURI AND IOWA...THEN MOVE INTO ILLINOIS. AREAS FROM JACKSONVILLE TO PEORIA WILL BE AFFECTED FIRST...WITH THE STORMS MOVING TOWARD THE I-55 CORRIDOR DURING THE LATE AFTERNOON OR EARLY EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A DAILY THREAT OF THUNDERSTORMS MONDAY THROUGH THURSDAY... WITH THE BEST CHANCES OF THUNDERSTORMS DURING THE AFTERNOON AND EVENING HOURS. SOME OF THESE STORMS COULD BE STRONG WITH HEAVY RAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON THROUGH MID EVENING...MOST LIKELY BETWEEN 2 PM AND 10 PM. ILZ044>046-052>057-061-231100- CHAMPAIGN-CHRISTIAN-COLES-DOUGLAS-EDGAR-MACON-MOULTRIE-PIATT- SHELBY-VERMILION- 1134 AM CDT SUN MAY 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS AND EAST CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS. ALTHOUGH SOME STORMS ARE POSSIBLE THIS AFTERNOON...THE MAIN SEVERE WEATHER THREAT WILL BE THIS EVENING...THROUGH SHORTLY AFTER MIDNIGHT. SOME OF THE STORMS WILL PRODUCE DAMAGING WIND GUSTS OVER 60 MPH...GOLF BALL SIZE HAIL OR LARGER...FREQUENT LIGHTNING AND TORNADOES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A DAILY THREAT OF THUNDERSTORMS MONDAY THROUGH THURSDAY... WITH THE BEST CHANCES OF THUNDERSTORMS DURING THE AFTERNOON AND EVENING HOURS. SOME OF THESE STORMS COULD BE STRONG WITH HEAVY RAINS ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY TONIGHT...MAINLY BETWEEN 8 PM AND 2 AM. ILZ062-063-066>068-071>073-231100- CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND- 1134 AM CDT SUN MAY 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS. WHILE A FEW STORMS ARE POSSIBLE THIS AFTERNOON...THE MAIN SEVERE WEATHER RISK WILL BE TONIGHT. DAMAGING WINDS WILL BE THE PRIMARY SEVERE WEATHER THREAT...ALTHOUGH LARGE HAIL AND ISOLATED TORNADOES ARE POSSIBLE AS WELL. LINGERING FLOODING ALONG THE WABASH RIVER IS EXPECTED TO SUBSIDE OVERNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A DAILY THREAT OF THUNDERSTORMS MONDAY THROUGH THURSDAY... WITH THE BEST CHANCES OF THUNDERSTORMS DURING THE AFTERNOON AND EVENING HOURS. THERE IS A SLIGHT CHANCE OF SEVERE STORMS MONDAY AND TUESDAY DURING THE AFTERNOON AND EVENING HOURS. SOME OF THESE STORMS COULD PRODUCE LARGE HAIL...DAMAGING WIND GUSTS...FREQUENT LIGHTNING AND HEAVY RAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...BETWEEN 10 PM AND 4 AM. GEELHART
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 808 AM CDT SUN MAY 22 2011 ILZ056-057-061>063-066>068-221430- CLARK-COLES-CRAWFORD-CUMBERLAND-EDGAR-EFFINGHAM-JASPER-SHELBY- 808 AM CDT SUN MAY 22 2011 ...SIGNIFICANT WEATHER ADVISORY FOR COLES...CUMBERLAND...NORTHEASTERN EFFINGHAM...NORTHERN JASPER...NORTHWESTERN CRAWFORD...SOUTHEASTERN SHELBY...SOUTHWESTERN EDGAR AND WESTERN CLARK COUNTIES UNTIL 930 AM CDT... AT 805 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR NEOGA...OR 13 MILES SOUTHWEST OF MATTOON... MOVING NORTHEAST AT 40 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... LERNA... JANESVILLE... MATTOON... CHARLESTON... ASHMORE... WESTFIELD... OTHER LOCATIONS AFFECTED INCLUDE...TROWBRIDGE...PARADISE...ETNA... TRILLA...COLES COUNTY AIRPORT AND FOX RIDGE STATE PARK. PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. LAT...LON 3974 8785 3920 8770 3905 8843 3937 8860 TIME...MOT...LOC 1308Z 240DEG 34KT 3933 8848 SHIMON
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
816 AM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 AM HAIL NEOGA 39.32N 88.45W
05/22/2011 E0.75 INCH CUMBERLAND IL FIRE DEPT/RESCUE
DIME SIZE HAIL
&&
GEELHARTSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 108 PM CDT SUN MAY 22 2011 ILZ029-037-041-042-221900- LOGAN-MASON-PEORIA-TAZEWELL- 108 PM CDT SUN MAY 22 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MASON...NORTHWESTERN LOGAN...SOUTHERN PEORIA AND SOUTHERN TAZEWELL COUNTIES UNTIL 200 PM CDT... AT 104 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM GLASFORD TO 7 MILES NORTHWEST OF EASTON...MOVING EAST AT 20 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS. PEOPLE IN LOGAN...MASON...PEORIA AND TAZEWELL COUNTIES...INCLUDING THE CITIES OF MANITO...PEKIN...SOUTH PEKIN...GREEN VALLEY...MORTON... SAN JOSE...TREMONT AND DELAVAN...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. LAT...LON 4061 8933 4026 8948 4025 9009 4061 8974 TIME...MOT...LOC 1808Z 257DEG 18KT 4056 8972 4030 8990 GEELHART
The Lincoln radar (KILX), 46 km away, was scanning. The volume nearest the first event began at 18:23 UTC.
34 hail, 4 thunderstorm wind. Local standard time, as filed.
A tree was blown onto a powerline, causing a brief power outage.
An 8-inch diameter tree was blown down onto U.S. 150 about 1/4 mile east of the Spoon River.
The roof of a hog pen was damaged by strong winds 3 miles north of Douglas.
Several trees were blown down, blocking both lanes of the access road to the Lake Calhoun Golf Course.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 305596, 305597, 305598, 305599, 305656, 305600, 305601, 305602, 305603, 305604, 305605, 305606, 305607, 305608, 305610, 305614, 305615, 305616, 305617, 305618, 305622, 305623, 305648, 305625, 305626, 305629, 305631, 305633, 305634, 305636, 305637, 305638, 305640, 305655, 305644, 305650, 305646, 305643.